Hail, Medina
- When
- May 14, 6:00 AM CST
- Where
- Medina County, 2.07 mi S of Mico
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.500, -98.930
A cold front moved into South Central Texas and stalled. This lead to the development of two mesoscale convective systems which produced severe thunderstorms and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into South Central Texas and stalled. This lead to the development of two mesoscale convective systems which produced severe thunderstorms and flash flooding. Some of the higher rainfall totals for this event were 4.05 inches in Bexar county, 5.60 inches in Caldwell county, 7.50 inches in Bandera county, and 8.25 inches in Medina county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 5:33 AM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 633 AM CDT FRI MAY 14 2010 .AVIATION... MOISTURE CONTINUES TO INCREASE ACROSS THE AREA AND DISTURBANCES MOVING FROM WEST TO EAST WILL CREATE SCATTERED SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. SOME OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANY STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL REDUCING VSBYS TO 1 TO 3 MILES OR LESS. MVFR CIGS WILL CONTINUE THROUGH 16Z-18Z THEN BECOME VFR. EXPECT THE RETURN OF LOWER CLOUDS AND MVFR CIGS BETWEEN 04Z- 06Z TONIGHT. IN VCNTY OF SHRA/TSRA COULD SEE IFR CIGS THEN IMPROVING OUTSIDE OF THE RAIN AREA. WILL SEE E/SE WINDS 10 TO 20 KTS EASTERN LOCATIONS AND SE 15 TO 25 KTS AT KDRT. AFTER 00Z WINDS WILL DECREASE BACK TO NEAR 10 KTS. && .PREV DISCUSSION... /ISSUED 419 AM CDT FRI MAY 14 2010/ DISCUSSION... MODELS BASICALLY AGREE ON THE PATTERN, HOWEVER THE SMALLER SCALE FEATURES REMAIN INCONSISTENT AND LACK CONSENSUS THROUGH THIS FORECAST CYCLE. TODAY THROUGH SUNDAY, AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE WESTERN AND CENTRAL STATES. SHORT-WAVES TRAVERSING THE FLOW ALOFT OVER TEXAS WILL INTERACT WITH A MOIST AIRMASS DUE PERSISTENT SOUTHERLY LOWER LEVEL FLOW. HAVE MAINTAINED GENERALLY CHANCE POPS WHICH ARE HIGHER THAN MAV/MET IN FAVORING THE WETTER ECMWF. CAPE AND SHEAR SUGGEST THAT STRONG TO SEVERE STORMS ARE POSSIBLE AND AGREE WITH SPC SHOWING MAINLY OUT WEST TODAY INTO SATURDAY, THEN MAINLY ACROSS THE NORTH SUNDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. PWS UP TO 1.8 INCHES ALSO SUGGESTS A POSSIBILITY OF LOCALLY HEAVY RAINS AT TIMES. SOME SPOTS MAY RECEIVE RAINFALL TOTALS TODAY THROUGH SUNDAY OF 2 TO 4 INCHES WHICH MAY CAUSE MINOR SMALL STREAM AND URBAN TYPE FLOODING. HOWEVER, MOST AREAS WILL GET LESS THAN ONE INCH. HPC QPF SEEMS REASONABLE. HAVE MAINLY FOLLOWED THE MAV TEMPERATURES. MONDAY THROUGH THURSDAY, ANOTHER SMALLER UPPER LEVEL TROUGH WILL MOVE SLOWLY ACROSS THE SOUTHERN STATES. FAVOR THE WETTER CANADIAN, ECMWF, AND NOGAPS MODELS AND WILL CONTINUE TO GO SLIGHTLY HIGHER THAN MEX WITH SLIGHT CHANCE POPS. HAVE GENERALLY FOLLOWED THE MEX TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 86 69 85 69 87 / 40 30 30 20 30 AUSTIN BERGSTROM INTL AIRPORT 85 69 84 68 87 / 40 30 30 20 30 NEW BRAUNFELS MUNI AIRPORT 86 69 86 69 89 / 40 30 30 20 30 BURNET MUNI AIRPORT 82 67 83 68 84 / 40 30 30 20 40 DEL RIO INTL AIRPORT 88 69 88 71 92 / 40 30 20 20 20 GEORGETOWN MUNI AIRPORT 85 68 82 68 85 / 40 30 30 20 40 HONDO MUNI AIRPORT 87 69 87 70 90 / 40 30 20 20 20 SAN MARCOS MUNI AIRPORT 87 70 84 70 89 / 40 30 30 20 30 LA GRANGE - FAYETTE REGIONAL 86 71 83 70 87 / 40 30 40 20 40 SAN ANTONIO INTL AIRPORT 85 70 85 71 89 / 40 30 20 20 30 STINSON MUNI AIRPORT 86 70 87 71 90 / 40 30 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 557 AM CDT FRI MAY 14 2010 TXZ171>173-183>194-202>209-217>225-228-151100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 557 AM CDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY AND INTO THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK FOR SOME OF THE STORMS TO BECOME SEVERE ACROSS THE RIO GRANDE PLAINS AND WESTERN HILL COUNTRY LATE THIS AFTERNOON AND INTO THE EVENING. THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG STORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT AND ANY ONE OF THOSE COULD BECOME SEVERE. THERE WILL ALSO BE A THREAT FOR LOCALLY HEAVY RAINFALL CAUSING LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... WITH INCREASING MOISTURE AND SEVERAL DISTURBANCES EXPECTED TO MOVE EAST ACROSS THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE THREAT FOR SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS THE HILL COUNTRY SATURDAY THEN ACROSS THE EASTERN HILL COUNTRY AND NORTHEAST SECTIONS OF THE AREA ALONG AND EAST OF I-35. BOTH SATURDAY AND SUNDAY THERE WILL BE LOCALLY HEAVY RAINFALL THAT WILL CAUSE LOCALIZED FLOODING OF CREEKS...STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. RAINFALL TOTALS BY SUNDAY EVENING COULD REACH 2 TO 4 INCHES IN SOME LOCATIONS. DRIER WEATHER IS EXPECTED AFTER MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 533 AM CDT FRI MAY 14 2010 TXZ185>190-202>205-217-220-141245- REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-KINNEY-UVALDE-MEDINA- BEXAR-MAVERICK-ATASCOSA- INCLUDING THE CITIES OF...LEAKEY...KERRVILLE...BANDERA... FREDERICKSBURG...BOERNE...BLANCO...BRACKETTVILLE...UVALDE... HONDO...SAN ANTONIO...EAGLE PASS...PLEASANTON 533 AM CDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAL...KERR...BANDERA...GILLASPIE... KENDALL...BLANCO...KINNEY...UVALDE...MEDINA...BEXAR...MAVERICK AND ATASCOSA COUNTIES UNTIL 745 AM... AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ACROSS SOUTHERN REAL...NORTHERN UVALDE COUNTY EXTENDING EAST ACROSS NORTHERN MEDINA COUNTY THEN EAST INTO BEXAR COUNTY. OTHER STRONG STORMS WERE LOCATED FROM THE ATASCOSA MEDINA COUNTY LINE INTO EASTERN MEDINA COUNTY. OTHER STRONG STORMS WERE LOCATED ACROSS CENTRAL MAVERICK COUNTY AND WILL LIKELY IMPACT SOUTHERN KINNEY COUNTY BY 630 AM IF THEY HOLD TOGETHER. THESE STORMS WERE MOVING NORTH AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH PEA TO PENNY SIZE HAIL...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES... CREEKS...STREAMS...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The Austin/San Antonio radar (KEWX), 90 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
12 flash flood, 7 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Thunderstorms produced heavy rain which flooded and closed several low water crossings in Castroville.
Thunderstorms produced heavy rain which flooded and closed SH 173 due to high water near Verde Creek.
A thunderstorm produced a funnel cloud which was reported by a park ranger at Government Canyon State Park.
Thunderstorms produced heavy rain which flooded and closed FM1283 and Park Road 37 due to high water.
Thunderstorms produced heavy rain which flooded and closed FM2676. A high water rescue was required.
A thunderstorm produced pea to penny size hail for two minutes.
Thunderstorms produced heavy rain which flooded and closed 22 roads in the San Antonio metropolitan area.
Thunderstorms produced heavy rain which closed US Highway 90 between Hondo and Dunlay due to water expected to cover the road from Hondo Creek.
Thunderstorms produced heavy rain which flooded and closed FM471 at the Medina River.
Thunderstorms produced 1.3 inches of rain in 37 minutes causing minor flooding.
Thunderstorms produced heavy rain which left one foot of water over the roadways at Vance Jackson Road at De Zavala Road and McCullough Avenue at Oblate Drive.
Thunderstorms produced heavy rain which left one foot of water over Medina Street.
Thunderstorms produced heavy rain and flooding which damaged several homes.
The Austin American Statesman reported that a house caught fire as a result of a lightning strike. The house was destroyed.
Thunderstorms produced heavy rain which flooded and closed numerous roads east of FM237 and FM71.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227094, 226980, 226981, 226982, 226983, 226984, 226985, 226986, 226987, 226988, 226989, 226990, 226991, 226992, 236870, 226994, 226995, 226996, 226997, 226998, 226999.